A rapid response was initiated by the bedside registered nurse for uncontrollable spasms in the hands and feet. Upon the arrival of the rapid response team, the patient was a 72-year-old gentleman with a known history of coronary artery disease, diabetes, hypothyroidism, and morbid obesity. The patient had been admitted earlier for viral gastroenteritis associated with intractable nausea and vomiting. The patient had been experiencing a “Charlie horse” in his left leg for at least 1 h. He had tried stretching his leg and foot, which had been ineffective in relieving the spasm. Eventually, the spasm resolved. However, 5 min before the rapid response event, the patient experienced another severe spasm in his left leg. An attempt by the nurse to check blood pressure had resulted in a spasm of his left arm and hand as well.
Temperature: 98.6 °F, oral
Blood Pressure: not available – had been within normal limits on last vitals check
Heart Rate: 130 beats per min (bpm), sinus tachycardia on telemetry ( Fig. 60.1 )
Respiratory Rate: 30 breaths per min
Pulse Oximetry: 90% on 3 L O 2
Focused Physical Examination
A quick exam revealed an obese gentleman sitting at the edge of the bed in moderate to severe distress. Appropriate personal protective equipment was established, and the patient was examined. He was holding his left wrist with his right hand. The left wrist was flexed, with the thumb adducted and flexed into the crease between the index and middle fingers. Other fingers of the left hand were in full extension at the interphalangeal joints. When trying to pull back on his thumb, there was resistance. Left lower extremity exam showed the foot in dorsiflexion at the ankle and toes in plantarflexion. The exam was unremarkable otherwise. A surgical scar was noted on his throat, which he stated was from a thyroidectomy three years ago.
The patient was immediately given 2 mg IV morphine for pain relief. Stat labs, including comprehensive metabolic panel (CMP), ionized calcium, magnesium, lactate, and creatine phosphokinase (CPK) level, were drawn. The patient was given 1 g IV calcium gluconate while awaiting lab results. The patient’s pain and muscle spasms improved with the administration of morphine and IV calcium. Labs showed an adjusted calcium level of 5.8 mg/dL, ionized calcium 0.6 mmol/L, magnesium 0.8 mg/dL. Lactate, CPK, and CMP were unremarkable otherwise. A stat EKG was obtained given these findings, which showed a prolonged QTc of 620 ms. The patient was started on a 4 g IV magnesium infusion, and an urgent consult was obtained from endocrinology. The patient was also started on a continuous calcium infusion per endocrinology recommendations and transferred to the stepdown unit for closer monitoring.
Tetany secondary to severe hypocalcemia in the setting of inadequate dietary calcium intake and undiagnosed hypoparathyroidism
Hypocalcemia is defined as a corrected calcium level <8.5 or ionized calcium <1.1. Table 60.1 lists the common causes of hypocalcemia. Calcium is mainly found bound to albumin in the plasma, and a low albumin level would result in a falsely low measured calcium level. The corrected calcium can be calculated by using the formula:
|Causes of hypocalcemia|
|Hypoparathyroidism||Anticonvulsants||Chemotherapy (cisplatin, 5-FU)|
|Vitamin D deficiency||Loop diuretics||Antibiotics (isoniazid, rifampin, pentamidine, aminoglycosides, amphotericin)|
|Osteoblastic metastases||Bisphosphonates, denosumab||Inflammation (pancreatitis, sepsis, burns)|
|Massive transfusion||Plasmapheresis/leukapheresis||Renal replacement therapy|